Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

An adaptive perfectly matched layer technique for 3-D time-harmonic electromagnetic scattering problems


Authors: Junqing Chen and Zhiming Chen
Journal: Math. Comp. 77 (2008), 673-698
MSC (2000): Primary 65N30, 65N50, 78A25
DOI: https://doi.org/10.1090/S0025-5718-07-02055-8
Published electronically: December 5, 2007
MathSciNet review: 2373175
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An adaptive perfectly matched layer (PML) technique for solving the time harmonic electromagnetic scattering problems is developed. The PML parameters such as the thickness of the layer and the fictitious medium property are determined through sharp a posteriori error estimates. Combined with the adaptive finite element method, the adaptive PML technique provides a complete numerical strategy to solve the scattering problem in the framework of FEM which produces automatically a coarse mesh size away from the fixed domain and thus makes the total computational costs insensitive to the thickness of the PML absorbing layer. Numerical experiments are included to illustrate the competitive behavior of the proposed adaptive method.


References [Enhancements On Off] (What's this?)

  • 1. I. Babuška and A. Aziz, Survey Lectures on Mathematical Foundations of the Finite Element Method, In The Mathematical Foundations of the Finite Element Method with Application to Partial Differential Equations, ed. by A. Aziz, Academic Press, New York, 1973, 5-359. MR 0421106 (54:9111)
  • 2. I. Babuška and C. Rheinboldt, Error estimates for adaptive finite element computations, SIAM J. Numer. Anal. 15 (1978), 736-754. MR 0483395 (58:3400)
  • 3. G. Bao and H.J. Wu, Convergence analysis of the perfectly matched layer problems for time-harmonic Maxwell's equations, SIAM J. Numer. Anal. 43 (2005), 2121-2143. MR 2192334 (2007h:65115)
  • 4. R. Beck, R. Hiptmair, R. Hoppe and B. Wohlmuth, Residual based a posteriori error estimators for eddy current computation, Math. Model. Numer. Anal. 34 (2000), 159-182. MR 1735971 (2000k:65203)
  • 5. J.-P. Bérénger, A perfectly matched layer for the absorption of electromagnetic waves, J. Comput. Phys. 114 (1994), 185-200. MR 1294924 (95e:78002)
  • 6. M.Sh. Birman and M.Z. Solomyak, $ L^2$-Theory of the Maxwell operator in arbitary domains, Uspekhi Mat. Nauk, 42 (1987), pp. 61-76 (in Russian); Russian Math. Surveys, 43 (1987), 75-96 (in English). MR 933995 (89e:35127)
  • 7. J.H. Bramble and J.E. Pasciak, Analysis of a finite PML approximation for the three dimensional time-harmonic Maxwell and acoustic scattering problems, Math. Comp. 76 (2007), 597-614. MR 2291829
  • 8. Z. Chen and X.Z. Liu, An adaptive perfectly matched layer technique for time-harmonic scattering problems, SIAM J. Numer. Anal. 43 (2005), 645-671. MR 2177884 (2006m:65260)
  • 9. Z. Chen, L. Wang and W. Zheng, An adaptive multilevel method for time-harmonic Maxwell equations with singularities, SIAM J. Sci. Comput. 29 (2007), 118-138. MR 2285885
  • 10. Z. Chen and H.J. Wu, An Adaptive Finite Element Method with Perfectly Matched Absorbing Layers for the Wave Scattering by Periodic Structures, SIAM J. Numer. Anal. 41 (2003), 799-826. MR 2005183 (2004k:65215)
  • 11. Ph. Clément, Approximation by finite element functions using local regularization, RAIRO Anal. Numer. 9 (1975), 77-84. MR 0400739 (53:4569)
  • 12. F. Collino and P.B. Monk, The perfectly matched layer in curvilinear coordinates, SIAM J. Sci. Comput. 19 (1998), 2061-2090. MR 1638033 (99e:78029)
  • 13. D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory, Springer, 1998. MR 1635980 (99c:35181)
  • 14. A.B. Dhia, C. Hazard, and S. Lohrengel, A singular field method for the solution of Maxwell's equations in polyhedral domains, SIAM J. Appl. Math. 59 (1999), 2028-2044. MR 1709795 (2000g:78032)
  • 15. T. Hohage, F. Schmidt and L. Zschiedrich, Solving time-harmonic scattering problems based on the pole condition. II: Convergence of the PML method, SIAM J. Math. Anal. 35 (2003), 547-560. MR 2048399 (2005f:78003)
  • 16. M. Lassas and E. Somersalo, On the existence and convergence of the solution of PML equations. Computing 60 (1998), 229-241. MR 1621305 (99a:65133)
  • 17. P. Monk, A posteriori error indicators for Maxwell's equations, J. Comp. Appl. Math. 100 (1998), 173-190. MR 1659117 (2000k:78020)
  • 18. P. Monk, Finite Elements Methods for Maxwell Equations, Oxford University Press, 2003. MR 2059447 (2005d:65003)
  • 19. J.C. Nédeléc, Mixed Finite Elements in $ \mathbb{R}^3$, Numer. Math. 35 (1980), 315-341. MR 592160 (81k:65125)
  • 20. J.C. Nédeléc, Acoustic and Electromagnetic Equations: Integral Representations for Harmonic Problems, Springer, 2001. MR 1822275 (2002c:35003)
  • 21. A.H. Schatz, An observation concerning Ritz-Galerkin methods with indefinite bilinear forms, Math. Comp. (1974), 959-962. MR 0373326 (51:9526)
  • 22. A. Schmidt and K.G. Siebert, ALBERT: An adaptive hierarchical finite element toolbox, IAM, University of Freiburg, 2000. http://www.mathematik.uni-freiburg.de/IAM/Research/projectsdz/albert.
  • 23. F.L. Teixeira and W.C. Chew, Advances in the theory of perfectly matched layers, In: W.C. Chew et al., (eds.), Fast and Efficient Algorithms in Computational Electromagnetics, 283-346, Artech House, Boston, 2001.
  • 24. E. Turkel and A. Yefet, Absorbing PML boundary layers for wave-like equations, Appl. Numer. Math. 27 (1998), 533-557. MR 1644675 (99g:78008)
  • 25. G.N. Watson, A Treatise on The Theory of Bessel Functions, Cambridge, 1922.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 65N50, 78A25

Retrieve articles in all journals with MSC (2000): 65N30, 65N50, 78A25


Additional Information

Junqing Chen
Affiliation: Institute of Computational Mathematics, Academy of Mathematics and System Sciences, Chinese Academy of Sciences, Beijing 100080, China
Address at time of publication: Department of Mathematics, The Chinese University of Hong Kong, Shatin, N.T., Hong Kong
Email: jqchen@lsec.cc.ac.cn

Zhiming Chen
Affiliation: LSEC, Institute of Computational Mathematics, Academy of Mathematics and System Sciences, Chinese Academy of Sciences, Beijing 100080, China
Email: zmchen@lsec.cc.ac.cn

DOI: https://doi.org/10.1090/S0025-5718-07-02055-8
Received by editor(s): March 6, 2006
Received by editor(s) in revised form: February 25, 2007
Published electronically: December 5, 2007
Additional Notes: This work was supported in part by China NSF under the grant 10428105 and by the National Basic Research Project under the grant 2005CB321701.
Article copyright: © Copyright 2007 American Mathematical Society

American Mathematical Society